Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Huntsville, AL

June 23, 2014Jackson County, Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 23, 2014, 6:58 PM CDT for Jackson County, Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 6:58 PM CDT (23:58 UTC)
Expired
Jun 23, 2014, 10:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WGUS54 KHUN 232358
FFWHUN
ALC071-095-240300-
/O.NEW.KHUN.FF.W.0024.140623T2358Z-140624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1000 PM CDT
    
* AT 657 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ON THE JACKSON AND MARSHALL COUNTY LINES IN 
  NORTHEASTERN ALABAMA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN 
  OVER THE LAST 45 MINUTES TO AN HOUR...WITH ADDITIONAL RAINFALL 
  TOTALS UP TO ONE INCH POSSIBLE THROUGH 10 PM CDT. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SCOTTSBORO...SECTION AND LANGSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3448 8600 3447 8606 3442 8611 3441 8625
      3459 8617 3467 8596

$$

12
1 follow-up statement
631 
WGUS74 KHUN 240150
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 PM CDT MON JUN 23 2014

ALC071-095-240200-
/O.CAN.KHUN.FF.W.0024.000000T0000Z-140624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-MARSHALL AL-
850 PM CDT MON JUN 23 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JACKSON AND NORTHEASTERN
MARSHALL COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3448 8600 3447 8606 3442 8611 3441 8625
      3459 8617 3467 8596

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:01 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 23, 6:01 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT MON JUN 23 2014

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 148 PM CDT MON JUN 23 2014/
WILL GO WITH NAM/GFS FOR THIS FCST PACKAGE. OTHERWISE TEMPS WERE IN
THE MID TO UPPER 80S WITH DEWPOINTS IN THE MID/UPPER 60S. ON THE WX
MAP TODAY...THERE WAS A SLOW MOVING UPPER TROF OVER ERN KS/OK AND A
WARM FRONT OVER WRN GA. THIS LEAVES THE TN VALLEY IN A VERY
WARM/HUMID/UNSTABLE ATMOSPHERE. AS DAYTIME HEATING CONTINUES EXPECT
THE COVERAGE OF SHRA/TSRA TO INCREASE ACROSS THE CWA FOR THIS
AFTN/EVENING. THE SVR WX THREAT IS LOW BUT A FEW STORMS MAY PRODUCE
WIND GUSTS UP TO 40 MPH/SMALL HAIL AND HVY RAIN. NAM SHOWS THAT THE
CHC OF PCPN TONIGHT SHOULD DROP OFF SOMEWHAT...HOWEVER WITH THE
UPPER WAVE TO OUR WEST...WILL MAINTAIN CHC POPS FOR OVERNIGHT.

TUESDAY/TUESDAY NIGHT...LOOKS TO BE THE BEST TIMEFRAME FOR PCPN AS
THE UPPER WAVE MOVES ACROSS THE REGION. NAM MODEL SOUNDINGS ARE
SHOWING A POSSIBLE HVY RAIN EVENT WITH PW'S APPROACHING TWO INCHES.
ATTM WE COULD SEE A TOTAL OF 2 INCHES OF RAINFALL ACROSS THE CWA
FROM TONIGHT THRU WEDNESDAY MRNG.

WEDNESDAY THRU FRIDAY...AS THE UPPER TROF MOVES EAST OF THE TN
VALLEY...WOULD NOT BE SURPRISED IF MOST OF WEDNESDAY AFTN/EVENING
WOULD BE DRY. HOWEVER AFTER MIDNIGHT WEDNESDAY (EARLY THURSDAY MRNG)
ANOTHER COUPLE OF UPPER WAVES MAY BRING MORE SHRA/TSRA ACROSS THE
CWA...ESPECIALLY ON THURSDAY AND FRIDAY.

SATURDAY THRU MONDAY...NEXT WEEKEND AND INTO MONDAY A RIDGE WILL TRY
TO BUILD ACROSS THE REGION...THIS SHOULD KEEP POPS ACROSS THE TN
VALLEY IN THE 20 TO 30 PERCENT RANGE. TEMPS WILL BE SUMMER LIKE WITH
HIGHS IN THE LOW 90S AND MRNG LOWS ARND 70.

07

&&

.AVIATION...
FOR 00Z TAFS... SCT TSRA WILL WEAKEN OVER THE NEXT 1-2 HRS, ALTHOUGH
ADDITIONAL ISOLD DVLPMT COULD TAKE PLACE OVERNIGHT WITH SUCH A MOIST
AND UNSTABLE AIRMASS. AN UPPER LEVEL DISTURBANCE TRACKING EAST INTO
THE REGION WILL PRODUCE NMRS TSRA ON TUESDAY, PERHAPS AS EARLY AS
MID-LATE MORNING (~15Z). WILL INCLUDE VCTS AFT 15Z THRU THE REST OF
THE PERIOD GIVEN THE HIGH PROB OF TS EXPECTED. FLIGHT CATEGORY
RESTRICTIONS DUE TO LOW VSBY IN +RA ARE QUITE PSBL IN ANY TSRA ALONG
WITH FQT LIGHTNING STRIKES AND GUSTY WINDS OF 30-40KT.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 23, 4:29 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT MON JUN 23 2014

ALZ001>010-016-TNZ076-096-097-240200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
429 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE TENNESSEE VALLEY. THE STRONGER STORMS MAY
PRODUCE WIND GUSTS TO 60 MPH AND INTENSE SHORT TERM RAINFALL. RAPID
RUNOFF MAY RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ACROSS THE
AREA FOR THE REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. THE
BEST CHANCES FOR HEAVY RAINFALL IS EXPECTED ON TUESDAY. WITH HIGH
AMOUNTS OF MOISTURE IN THE ATMOSPHERE...LOCALLY HEAVY RAINFALL AND
A RISK OF FLASH FLOODING IS POSSIBLE.

RAIN CHANCES WILL CONTINUE...BUT WILL DIMINISH SOMEWHAT DURING THE
LATTER PORTION OF THE WORK WEEK AND UPCOMING WEEKEND. GUSTY WINDS
AND FREQUENT LIGHTNING ARE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 5:32 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
532 PM CDT MON JUN 23 2014

ALZ005-006-232315-
MADISON AL-LIMESTONE AL-
532 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
LIMESTONE COUNTIES UNTIL 615 PM CDT...

AT 532 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TANNER...OR 8 MILES NORTHWEST OF DECATUR...MOVING NORTHEAST AT 25
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...DECATUR...ATHENS...ARDMORE...HARVEST...
TANNER...ELKMONT...FRENCH MILL...CAPSHAW AND TONEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8681 3486 8663 3462 8699 3465 8703
      3465 8705 3467 8709 3470 8713 3472 8713
      3475 8718 3500 8698
TIME...MOT...LOC 2232Z 226DEG 22KT 3470 8708

12
Local storm report, Jun 23, 5:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 PM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      4 SSW FLORENCE          34.74N 87.70W
06/23/2014                   COLBERT            AL   BROADCAST MEDIA

            CAVE STREET NEAR DESHLER HIGH SCHOOL FLOODED

&&

SS
Special weather statement, Jun 23, 6:09 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT MON JUN 23 2014

ALZ006-240000-
MADISON AL-
609 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON COUNTY UNTIL
700 PM CDT...

AT 609 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MADISON. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...MADISON AND HARVEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3472 8675 3481 8678 3486 8671 3475 8664
TIME...MOT...LOC 2309Z 248DEG 1KT 3477 8674

12
Local storm report, Jun 23, 6:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HEAVY RAIN       4 ENE SECTION           34.61N 85.92W
06/23/2014  E0.00 INCH       JACKSON            AL   PUBLIC

            SEVERAL INCHES OF WATER IN A GARAGE ON CR 416 OFF MAIN
            STREET IN DUTTON. DITCHES FULL AND OVERFLOWING IN AREA.

0440 PM     FLASH FLOOD      4 SSW FLORENCE          34.74N 87.70W
06/23/2014                   COLBERT            AL   BROADCAST MEDIA

            CAVE STREET NEAR DESHLER HIGH SCHOOL FLOODED

&&

12
Special weather statement, Jun 23, 6:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CDT MON JUN 23 2014

ALZ008-009-240030-
MARSHALL AL-JACKSON AL-
643 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SECTION TO 6 MILES
SOUTH OF GRANT...AND MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GUNTERSVILLE...GRANT...SECTION...WOODVILLE...LANGSTON...
LIM ROCK...LAKE GUNTERSVILLE ST PARK...LARKINSVILLE AND COLUMBUS
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3432 8625 3452 8639 3452 8635 3454 8631
      3456 8631 3457 8633 3458 8630 3459 8630
      3460 8633 3462 8634 3479 8606 3461 8597
TIME...MOT...LOC 2343Z 166DEG 15KT 3461 8604 3443 8621

12
Local storm report, Jun 23, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      5 W MUSCLE SHOALS       34.74N 87.72W
06/23/2014                   COLBERT            AL   BROADCAST MEDIA

            FLASH FLOODING SUBMERGED AT LEAST ONE VEHICLE AND CREATED
            IMPASSIBLE CONDITIONS ALONG RIVERMONT DRIVE. RECEIVED
            TWITTER PHOTOS VIA BROADCAST MEDIA.

&&

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:21 PM CDTSpecial Weather StatementHUNDeKalb24 min
Jun 23, 2:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Jun 23, 3:17 PM CDTSpecial Weather StatementHUNLimestone28 min
Jun 23, 3:20 PM CDTSpecial Weather StatementHUNJackson25 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson26 min
Jun 23, 3:57 PM CDTSpecial Weather StatementHUNLauderdale48 min
Jun 23, 4:00 PM CDTSevere Thunderstorm WarningHUNJackson13 min
Jun 23, 4:11 PM CDTFlash Flood WarningHUNJackson3 hr
Jun 23, 4:14 PM CDTSpecial Weather StatementHUNJackson46 min
Jun 23, 4:20 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Jun 23, 4:33 PM CDTSpecial Weather StatementHUNColbert, Lauderdale42 min
Jun 23, 4:38 PM CDTSpecial Weather StatementHUNLimestone52 min
Jun 23, 5:32 PM CDTSpecial Weather StatementHUNLimestone43 min
Jun 23, 6:09 PM CDTSpecial Weather StatementHUNMadison51 min
Jun 23, 6:43 PM CDTSpecial Weather StatementHUNJackson47 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.